Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Memphis, TN

May 11, 2015Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 11, 2015, 2:03 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 2:03 AM CDT (07:03 UTC)
Expired
May 11, 2015, 9:00 AM CDT
In force
7 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 150 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS54 KMEG 110703
FFWMEG
ARC075-121-111100-
/O.NEW.KMEG.FF.W.0018.150511T0703Z-150511T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
203 AM CDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 600 AM CDT

* AT 202 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 4 
  HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...WALNUT RIDGE...HOXIE...BLACK ROCK...LAKE CHARLES STATE
  PARK...IMBODEN...RAVENDEN...REYNO...COLLEGE CITY...PORTIA...
  MAYNARD...BIGGERS...STRAWBERRY...LYNN...O'KEAN...ALICIA...RAVENDEN
  SPRINGS...MINTURN...ANNIEVILLE AND ATTICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 9079 3643 9078 3641 9075 3628 9075
      3629 9080 3615 9081 3615 9076 3604 9084
      3588 9088 3589 9136 3623 9135 3624 9126
      3633 9126 3633 9128 3637 9128 3642 9131
      3642 9135 3647 9136 3650 9141

$$
2 follow-up statements
083 
WGUS54 KMEG 111037
FFWMEG
ARC075-121-111400-
/O.EXT.KMEG.FF.W.0018.000000T0000Z-150511T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
537 AM CDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 900 AM CDT

* AT 536 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...WALNUT RIDGE...HOXIE...BLACK ROCK...LAKE CHARLES STATE
  PARK...IMBODEN...RAVENDEN...REYNO...COLLEGE CITY...PORTIA...
  MAYNARD...BIGGERS...STRAWBERRY...LYNN...O'KEAN...ALICIA...RAVENDEN
  SPRINGS...MINTURN...ANNIEVILLE AND ATTICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3650 9079 3643 9078 3641 9075 3628 9075
      3629 9080 3615 9081 3615 9076 3604 9084
      3588 9088 3589 9136 3623 9135 3624 9126
      3633 9126 3633 9128 3637 9128 3642 9131
      3642 9135 3647 9136 3650 9141

$$
081 
WGUS74 KMEG 111352
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
852 AM CDT MON MAY 11 2015

ARC075-121-111401-
/O.EXP.KMEG.FF.W.0018.000000T0000Z-150511T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-LAWRENCE AR-
852 AM CDT MON MAY 11 2015

...THE FLASH FLOOD WARNING FOR RANDOLPH AND LAWRENCE COUNTIES WILL
EXPIRE AT 900 AM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3650 9079 3643 9078 3641 9075 3628 9075
      3629 9080 3615 9081 3615 9076 3604 9084
      3588 9088 3589 9136 3623 9135 3624 9126
      3633 9126 3633 9128 3637 9128 3642 9131
      3642 9135 3647 9136 3650 9141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 11:47 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 10, 11:47 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 PM CDT SUN MAY 10 2015

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 931 PM CDT SUN MAY 10 2015/

UPDATE...

ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE MISSISSIPPI RIVER
HAVE LARGELY DISSIPATED LATE THIS EVENING AS INHIBITION HAS
INCREASED. A FEW SHOWERS REMAIN POSSIBLE THROUGH MIDNIGHT BUT
PRECIP CHANCES ARE NOW CONTINGENT UPON THE EVOLUTION OF CURRENT
ACTIVITY ACROSS THE ARKLATEX REGION. THIS COMPLEX WILL LIKELY
CONTINUE TO GROW UPSCALE FORCED BY A STRONG UPPER LEVEL JET MAX
MOVING ACROSS THE MISSOURI RIVER VALLEY. BUOYANCY SHOULD REMAIN
SUFFICIENT AHEAD OF THE COMPLEX OVERNIGHT WITH MLCAPE VALUES
REMAINING AOA 1000 J/KG. KINEMATIC PROFILES ARE MUCH MORE
FAVORABLE THAN THE PAST FEW NIGHTS WITH THE APPROACH OF THE UPPER
JET MAX WITH EFFECTIVE SHEAR VALUES IN THE 40 KT RANGE. ORGANIZED
CONVECTION IS LIKELY WITH THE POTENTIAL FOR A FEW DAMAGING WIND
GUSTS TO REACH THE SURFACE WITH ANY BOWING SEGMENTS. WILL CONTINUE
TO WATCH THE EVOLUTION OF THIS SYSTEM OVERNIGHT. THE REST OF THE
FORECAST REMAINS ON TRACK.

TVT

PREV DISCUSSION... /ISSUED 642 PM CDT SUN MAY 10 2015/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

PREV DISCUSSION... /ISSUED 324 PM CDT SUN MAY 10 2015/

DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A COLD FRONT
ACROSS EASTERN KANSAS...CENTRAL OKLAHOMA...AND THE TEXAS
PANHANDLE. IN ADDITION...A DRYLINE EXTENDS FROM THE RED RIVER
VALLEY INTO WEST TEXAS. WSR-88D RADAR TRENDS SHOW A WEAKENED LINE
OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH CENTRAL MISSOURI
BACK THROUGH NORTH CENTRAL AND SOUTHWEST ARKANSAS AND A FEW
ISOLATED RAIN SHOWERS WEST OF THE MISSISSIPPI RIVER. AS OF 3 PM
CDT...TEMPERATURES ACROSS THE MID SOUTH RANGE FROM THE MIDDLE TO
UPPER 80S ACROSS PORTIONS OF NORTHEAST MISSISSIPPI AND WEST
TENNESSEE NEAR THE TENNESSEE RIVER AND LOWER 80S ACROSS THE
REMAINDER OF THE FORECAST AREA. STRONG/SEVERE THUNDERSTORM
POTENTIAL FOR TONIGHT INTO MONDAY IS THE PREDOMINANT CONCERN IN
THIS AFTERNOON/S FORECAST.

WATER VAPOR SATELLITE /WSR- 88D VAD WIND PROFILES HAVE INDICATED
WARMING CLOUD TOPS ASSOCIATED WITH INITIAL MESOSCALE CONVECTIVE
SYSTEM /MCS/ THAT AFFECTED PORTIONS OF THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY EARLIER TODAY. THE SHORTWAVE TROUGH
EMBEDDED WITHIN SOUTHWEST FLOW ALOFT HAS PUSHED INTO NORTHERN
MISSOURI LATE THIS AFTERNOON...RESULTING IN WEAKENING CONVECTION
ACROSS ARKANSAS. NONETHELESS...ANOTHER SHORTWAVE ROUNDING THE BASE
OF AN UPPER LEVEL TROUGH IS MOVING ACROSS NORTHEAST/CENTRAL
TEXAS...RESULTING IN ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT.

SHORT TERM MODELS HAVE STRUGGLED SOMEWHAT WITH THE HANDLING OF
SHOWERS AND THUNDERSTORM DEVELOPMENT DUE TO SEVERAL SUBTLE
SHORTWAVES EMBEDDED WITHIN THE UPPER LEVEL FLOW. NONETHELESS...THINK
THERE MAY BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS THIS
EVENING WEST OF THE MISSISSIPPI RIVER THIS EVENING. AMPLE LOW
LEVEL MOISTURE...PRECIPITABLE WATER VALUES APPROACHING 2
INCHES...AND A POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO MOVE
ACROSS THE SAME AREAS STILL JUSTIFY LEAVING THE FLASH FLOOD WATCH
IN PLACE ACROSS THE MID SOUTH TONIGHT AND MONDAY. AS OF THIS
DISCUSSION...CONFIDENCE IS LOWER FOR WIDESPREAD FLASH FLOODING
POTENTIAL EAST OF THE MISSISSIPPI RIVER AND WILL LET EVENING SHIFT
MONITOR TRENDS FOR POSSIBLE EXPANSION EAST IF IT BECOMES
NECESSARY.

A COLD FRONT WILL BEGIN TO PUSH THROUGH THE MID SOUTH ON MONDAY AS
A LONGWAVE UPPER LEVEL TROUGH PUSHES THROUGH THE MIDDLE AND LOWER
MISSISSIPPI VALLEYS. QUESTIONS STILL REMAIN WITH THE OVERALL
SEVERE THUNDERSTORM POTENTIAL LATE TONIGHT AS UPSTREAM CONVECTION
MOVES INTO THE LOWER MISSISSIPPI VALLEY AND COULD BE IN A
WEAKENING PHASE AS IT REACHES THE FORECAST AREA. A FEW STRONG TO
PERHAPS SEVERE THUNDERSTORMS WITH DAMAGING WINDS AS THE PRIMARY
SEVERE THREAT COULD BE POSSIBLE IF INSTABILITY AND FORCING REMAIN
SUFFICIENT. ON MONDAY THE SEVERE WEATHER POTENTIAL WILL BECOME
MORE UNCERTAIN AS OVERNIGHT CONVECTION MAY INTERFERE WITH THE
QUALITY OF INSTABILITY ACROSS THE MID SOUTH AND THE BEST FORCING
ASSOCIATED WITH THIS UPPER LEVEL TROUGH WILL PUSH NORTHEAST
TOWARDS THE GREAT LAKES REGION/OHIO VALLEY.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF MONDAY NIGHT
INTO TUESDAY MORNING TO AREAS SOUTH OF I-40 AS HIGH PRESSURE
BUILDS BACK INTO THE AREA THROUGH WEDNESDAY NIGHT. AN UNSETTLED
PATTERN WILL RETURN TO THE MID SOUTH FOR LATE THIS UPCOMING WEEK
AS THE FRONT RETURNS BACK NORTH ACROSS THE MID SOUTH AND SEVERAL
SHORTWAVES PRODUCE ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.

CJC

&&

.AVIATION...
06Z TAFS

MAIN CORRIDOR OF TSRA WILL BEGIN AFFECTING THE JBR OVER THE NEXT
SEVERAL HOURS...AND ADVANCE EASTWARD TOWARD MEM AFTER 12Z. TSRA
WILL BECOME MORE LINEAR AND PERHAPS BETTER ORGANIZED ALONG AN
ADVANCING COLD FRONT. LATEST 00Z GUIDANCE SHOWS THE FRONTAL TIMING
MAY BE AN HOUR OR TWO QUICKER THAN EARLIER FORECAST...WITH TSRA
CHANCES AT MEM ENDING AS EARLY AS 18Z.

CLEAR SKIES AND LIGHT WINDS FOR THE LATE MONDAY EVENING ARRIVAL
PUSH.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 3:50 PM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT SUN MAY 10 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-111145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
350 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL INTO TONIGHT. ADDITIONAL ROUNDS OF LOCALLY HEAVY
RAIN...ESPECIALLY LATER TONIGHT...COULD LEAD TO FLASH FLOODING

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND WEST OF A LINE
FROM KENNETT MISSOURI TO FORREST CITY ARKANSAS TONIGHT. THE MAIN
THREAT IS DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL THROUGH NOON MONDAY. A COLD FRONT WILL PUSH
THROUGH THE AREA WITH ADDITIONAL LOCALLY HEAVY RAIN POSSIBLE
MONDAY MORNING.

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EAST OF
A KENNETT MISSOURI TO FORREST CITY ARKANSAS LINE. THE MAIN THREAT
IS DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON LATE TONIGHT INTO MONDAY.

In the hours before

Special weather statement, May 11, 1:24 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 AM CDT MON MAY 11 2015

ARZ008-017-018-110715-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
124 AM CDT MON MAY 11 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 215 AM CDT FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 124 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BLACK ROCK...MOVING
NORTHEAST AT 45 MPH.

PEOPLE IN RANDOLPH...NORTHWESTERN GREENE AND LAWRENCE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3616 9135 3624 9132 3624 9126 3633 9126
      3633 9128 3638 9128 3650 9125 3649 9078
      3643 9078 3641 9075 3628 9075 3629 9080
      3627 9081 3627 9074 3588 9090 3589 9136
TIME...MOT...LOC 0624Z 208DEG 39KT 3605 9114

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:24 AM CDTSpecial Weather StatementMEGLawrence, Randolph51 min
May 11, 2:08 AM CDTSpecial Weather StatementMEGClay, Lawrence, Randolph52 min
May 11, 3:51 AM CDTFlash Flood WarningMEGClay, Craighead, Greene3 hr
May 11, 5:55 AM CDTSpecial Weather StatementMEGCross, Lee, St. Francis35 min
May 11, 6:31 AM CDTSpecial Weather StatementMEGCrittenden29 min

Nearby

Flash Flood Warnings in Arkansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.